Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

120 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Diagnosed with major depression. On prozac. Why do I feel good with 5mg and worse with 10mg?

Answered by
Dr.
Dr. Jonas Sundarakumar

Psychiatrist

Practicing since :2003

Answered : 2190 Questions

default
Posted on Fri, 4 Jan 2013 in Mental Health
Question: Hi,I was diagnosed with PTSD/Major depression a year ago .i moved out of my house 15 months ago because i was suicidial and my parents were being emotionally abusive.When i moved out of my house my moods improved and i didn't feel depressed or suicidal anymore. Then all of a sudden, about a month ago my feelings came back.My pscyhiatrist started me on 5 milligrams of Prozac daily a couple of weeks ago to combat my depression and suicidal thoughts.I took it for a week and felt great,then he upped my dose to 10 milligrams.As soon as i started taking the 10 milligrams, I started to feel depressed,weepy, down and suicidial again. What's worse is my roommate believes that i may have been suicidal a year ago but now she thinks i'm saying i'm suicidal just because i want the attention.I would never do that. She says i'm sending her mixed signals because on the one hand i feel suicidal, but on the other hand i'm excited about an internship program i'm applying for next month.She wants to know how can i feel suicidal at one time but be excited about the future at the same time?She's also said that she's borderline not trusting me and that really hurt my feelings because she's become like my second mom.I XXXXXXX with my pschyiatrist monday and she's going to go with me because she wants to discuss "inpatient treatment" with him.I bumped myself back down to 5 milligrams today and I feel fine. What do i do?how do i make sense of all this?Is it normal to feel fine on a lower dose of prozac then be bumped up to a higher dose and start feeling depressed and suicidal agian?is there really that much of a difference between 5mgs and 10mgs? I don't want to lose my roommate's trust because she's the one person in this world i respect and look up to so to lose her trust would be devastating to me.And i certainly don't want to go to an "inpatient" program in a pschy ward because i feel like that would destroy all my chances of getting into the internship in the future
doctor
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

I'm sorry to hear that you've been going through a difficult time lately. I can understand that it is indeed difficult to deal with your depression, suicidal ideas and your PTSD.

Prozac (Fluoxetine) is an SSRI antidepressant commonly used in the treatment of depression. Now, there could be a reason why you had felt worse with 10 mg, when you had actually felt good with 5 mg. SSRI antidepressants including Prozac have a side effect of paradoxically increasing anxiety or inner restlessness in the initial few days of starting treatment. So, it is possible that these side effects were not prominent with a lower dose, but became more obvious with an increase in dose. Neverthless, if you are comfortable and doing well with 5 mg of Prozac, then you can continue the same dose.

It is also not abnormal for a person to feel a little excited or experience temporary emotions of happiness even when they are in a depressive phase and feeling suicidal. So, it does not mean that you are pretending or trying to seek attention. You could try explaining this in a gentle way to your room mate, so that she is able to understand what you arevgoing through. I understand that since you have already been through a lot of emotional trauma and have been in an abusive relationship with your parents, you may be very worried or fearful or losing trustworthy relationship in your friend. Don't worry, I'm sure that she will be able to understand you and continue to support you.

Regarding the possibility of an in-patient programme, this decision will be tkaken only in consultation with you and your dear ones. So, you can feel free to discuss this in detail with your psychiatrist, and express your concerns and choice in this matter.

So, don't get too worried and distressed; I'm sure that with continued treatment and therapy, you will be able to overcome your problems soon.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  

Recent questions on  Fluoxetine

doctor1 MD

I have been dealing with cronic constipation most of my life. I have been put on miralax, linzess, and fluoxetine once a day for about a week now and it is making me feel very weird. My stomach keeps churning but can t get hardly anything to pass through. Would this mean I m cleaned out and should discontinue use.

doctor1 MD

hi there, i take 10 mg of cipralex. I have been taking this for a few weeks - previously been on 40 mg fluoxetine for years. I am 40 years old and have a 3 year old son. I don t work out at all. I am trying to stop emotional eating, huge portions and compulsive eating. I have started taking 30 mg duromine. The side effects are horrid I feel exhausted and nauseous and cant sleep at night. Questions: are these 2 tablets compatible what can i take to control my appetite need to stop self sabotage with diet PS i live in Botswana where there is no counselling offered - drs simply medicate. Thanks Tiya PS just seen I need to pay for this. Well I am in Botswana with no online payment facilities. Pity nothing comes for free these days.

doctor1 MD

I am a 34 year old single mother diagnosed with hashimotos 3 years ago.I worked really hard to feel normal again.Changed my eatting habits,exercised daily,took my meds(synthroid .5mcg and cytomel,vitamins d3,fish oil, calcium, and xanax) for anxiety.This past 2 months my symptoms have drastically increased.My anxiety,palpataions,brain fog,memory loss,joint pains,hair loss,shooting pain on right side of mid section, numbing of fingers and toes,and more but at the moment I can t remember.lol.My endo performed blood tests and my t3s and t4s seemed to be in the low of the normal range but my antibodies are 2641 and my cholesterol levels are high.My blood pressure is also low and my ldls are high.My pcp prescribed prozac and ativan initially to help with anxiety but changed to effexor and lorazepram (prozac made me feel zombie like).I havent been able to work during this time.I really wish I could but my symptoms haven t subsided and now I am in deep depression.Sometimes I lay in bed and don t move for days.My father committed suicide at 30 so I have a friend here helping me deal with my ups and down.Im not suicidal but I have found myself crying in really low states rationaling what would happen if I weren t aroung.My next endocrinologist visit I am having a thyroid scan, adrenal test and another run of blood tests.Is there anything I can do or other tests I haven t explored?I really want to work but i don t even feel like myself anymore and i m scared.

doctor1 MD

Hi there, i have a bad cut on my knee that i think is infected, also i believe i have a UTI, i have some apo-clarithromycin 250 mg will that help with anything i ve mentioned? thanks,Kate im 29 5 6 165 im also on medications like prozac for depression and OCD, also Gabapetin, clonazapam for anxiety, and 90 mg of methadone.

doctor1 MD

hey guys. im looking to get off fluoxetine . im looking at certain supplements. will tryrosine or tryptophan aid in helping me get off prozac . if so how much should take and for how long? are there any long term effects to taking tryptophan or...

doctor1 MD

I am dipressed because of my wife not listening and creating fight everyday in home. it is affecting my son. not able to think of diverse now. what to do?

doctor1 MD

15 year old female had severe abdominal pain that comes and goes with nausea . just started on Levonor, Montelukast , fluoxetine , and omeperazole. should she see a specialist? just saw the doctor each day for the last 2 days and treated a couple...